Texas, 2019

High Wind in Texas, December 5, 2019

December 5, 2019 · NWS LUB · 1 event in 1 county or zone

A strong cold front was moving through the region during the evening of the fifth. Mid level showers had developed behind the frontal boundary and contributed to strong downdrafts across the central and southeastern Texas Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong cold front was moving through the region during the evening of the fifth. Mid level showers had developed behind the frontal boundary and contributed to strong downdrafts across the central and southeastern Texas Panhandle. Winds behind the cold front were briefly enhanced by the downdrafts and led to a high wind gust at Lesley (Hall County) of 58 mph recorded by the Texas Tech University West Texas mesonet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 5, 5:46 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 5, 5:46 PM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
546 PM CST Thu Dec 5 2019

.AVIATION...
Wind speeds are expected to remain elevated overnight with VFR
prevailing. There is a chance of virga or a few sprinkles at KCDS
between 01Z and 03Z which will have an associated risk of
downbursts.

&&

.PREV DISCUSSION... /issued 257 PM CST Thu Dec 5 2019/

DISCUSSION...
High clouds have thinned out across the region which has allowed
the boundary layer to mix out, especially across the northwestern
South Plains into the far southwestern Texas Panhandle. Wind
speeds have increased in response with the northwestern south
plains still flirting with wind advisory criteria but expect
speeds to slowly decrease through the afternoon. Also seeing some
very light blowing dust indications in the GOES-16 Dust RGB
imagery that will hang in the air until a weak cold front arrives
overnight. Airmass behind the front isn't too cold but will drop
highs back almost 20 degrees or into the 50s for the forecast
area Friday afternoon.

Heading through the weekend, weak shortwave ridging will develop
aloft gradually becoming zonal by Sunday. This will start a slow
warmup into Sunday as surface wind becomes southwesterly on
Saturday in response to lee trof development across eastern New
Mexico. Surface wind will then veer even further on Sunday and
pick up in speed as both the surface pressure gradient and height
gradient aloft strengthens with the approach of the next storm
system. models continue to struggle with this wave as the GFS is
much more progressive while the ECMWF is slower and hold onto a
closed low as it slowly swings across the area late Tuesday into
early Wednesday, a full 24-36 hours later than the GFS.

Even with the synoptic-scale differences between the ECMWF and
GFS, both models drive the next cold front into the region Monday
morning. The biggest issue will be the potential for precipitation
with this system as a slower ECMWF would allow subtropical
moisture to push overhead and moisten the atmosphere from aloft
so that we could see slight chance pops across the southern half
of the forecast area. For now, will keep forecast dry until models
come into better consensus for the first part of next week.

Jordan

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/26
Hazardous weather outlook, Dec 5, 4:41 AM CST, 15 hours before
Hazardous Weather Outlook
National Weather Service Lubbock TX
441 AM CST Thu Dec 5 2019

TXZ021>044-061045-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
441 AM CST Thu Dec 5 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Winds of 20-30 mph will be possible today across the South Plains
and southwest Texas Panhandle which may lead to some patchy
blowing dust.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hall

When
December 5, 7:41 PM CST
Where
Hall forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863897.